Ovarian Cancer

Side effects of chemotherapy in ovarian cancer

What are the common side effects that ovarian patients experience while receiving chemotherapy?

Chemotherapy is the part of multimodality treatment used in ovarian cancer to target cancer cells which rapidly divide and grow in the body. While targeting cancer cells, chemotherapy also has a tendency to burn healthy cells. With chemotherapy comes side effects as well and listed below are the cells affected by chemotherapy which result in side effects.

Blood producing cells

Blood producing cells are found in the bones and play a vital role in helping the body fight infections, it also helps in blood clotting and as well as carrying oxygen to all the parts of the body. When chemotherapy damages white blood cells the body has a high tendency of getting infections and diseases quickly or when platelets are damaged the noticeable signs are bruising and bleeding easily. Throughout the treatment of chemotherapy, doctors and nurses will keep a constant check on the patient’s platelet and white blood cell count but if the count becomes too low, medication is given to boost it back up.

Cells in the digestive tract

When the cells in the digestive tract get affected by chemotherapy, it causes side effects like nausea, vomiting, poor appetite, diarrhea, and constipation. Mouth and lip sores are also known to be a typical side effect of chemotherapy.

Some drugs that are prescribed during chemotherapy cause taste changes in the patient. But, however, the patient will get back to normal after completing the entire chemo cycle. The patient will also complain of dryness in the mouth and nausea which can be treated using a non-alcoholic mouthwash. For nausea, antiemetics are usually prescribed.

Cells in hair roots

When chemotherapy is given as treatment for women with ovarian cancer, the cells in the hair roots get affected and as a result, many women experience hair loss. Even though the hair will grow back, the color, and texture may not be the same as before. When given chemo most women are prepared for hair loss and use a wig and go about their daily lives.

Nerve problems

Some drugs that are used in chemotherapy can cause numbness due to the damage that is caused to the nerves that transmit signals. This damage that is caused to the nerves causes the patient to feel a tingling sensation in the hands or feet. Quite often, the remedies given are nerve repairing vitamins, acupuncture or a physical massage.

Intimacy issues

Most women after receiving the treatment of chemotherapy experience a decreased interest in intimacy. This happens due to various reasons like additional stress or lack of self-confidence and loss of energy. These issues can be corrected by behavioral therapy.

See more on treatment for ovarian cancer